Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 102, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2013, 10:47 AM MDT for Carbon County, Emery County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2013, 10:47 AM MDT (16:47 UTC)
- Expired
- Sep 11, 2013, 4:45 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 219 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 4.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
464
WGUS55 KSLC 111647
FFWSLC
UTC007-015-112245-
/O.NEW.KSLC.FF.W.0102.130911T1647Z-130911T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1047 AM MDT WED SEP 11 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CARBON COUNTY IN UTAH
NORTHWESTERN EMERY COUNTY IN UTAH
* UNTIL 445 PM MDT
* AT 1036 AM MDT...OVERNIGHT RAINFALL PRODUCED A DEBRIS FLOW ACROSS
STATE HIGHWAY 31 IN HUNTINGTON CANYON FROM THE SEELEY FIRE BURN
SCAR. THE ROAD IS CLOSED THIS MORNING AND UDOT IS WORKING ON THE
DEBRIS. ADDITIONAL RAINFALL IS POSSIBLE IN THIS AREA THROUGH THE
DAY.
LAT...LON 3962 11123 3967 11106 3954 11100 3948 11102
3947 11121
$$2 follow-up statements
757
WGUS75 KSLC 111914
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MDT WED SEP 11 2013
UTC007-015-112245-
/O.CON.KSLC.FF.W.0102.000000T0000Z-130911T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
114 PM MDT WED SEP 11 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...
AT 106 PM MDT...RAINFALL CONTINUES TO FALL OVER THE SEELEY BURN
SCAR. DURING THE NIGHTTIME HOURS A DEBRIS FLOW ORIGINATING FROM THE
POLE CANYON AREA OF THE SEELEY BURN SCAR HAS COVERED...AND IN SOME
AREAS SEVERELY DAMAGED SR31.
THE ROAD REMAINS CLOSED AND WITH THE CONTINUED PRECIPITATION FALLING
OVER THE BURN SCAR...THIS AREA IS EXTREMELY SUSCEPTIBLE TO
ADDITIONAL DEBRIS FLOWS THROUGHOUT THE DAY.
PLEASE REROUTE ANY TRAVEL PLANS AROUND THIS CANYON...AND IF YOU LIVE
BELOW THE BURN SCAR IN THE TOWN OF HUNTINGTON...PLEASE BE AWARE OF
THE DANGEROUS FLOOD CONDITIONS UPSTREAM.
LAT...LON 3962 11123 3967 11106 3954 11100 3948 11102
3947 11121
$$
MCINERNEY905
WGUS75 KSLC 112239
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
439 PM MDT WED SEP 11 2013
UTC007-015-112248-
/O.EXP.KSLC.FF.W.0102.000000T0000Z-130911T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
439 PM MDT WED SEP 11 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...
AS THUNDERSTORM ACTIVITY HAS DECREASED OVER THE SEELEY BURN
SCAR...ADDITIONAL DEBRIS FLOWS ARE NOT ANTICIPATED FOR THE NEAR
FUTURE. AS SUCH...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3962 11123 3967 11106 3954 11100 3948 11102
3947 11121
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:00 AM MDT, 47 minutes earlier.
Area forecast discussion, Sep 11, 10:00 AM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT WED SEP 11 2013
.SYNOPSIS...A VERY SLOW MOVING UPPER LOW CENTERED NEAR THE UTAH
ARIZONA NEVADA TRIPLE POINT THIS MORNING WILL BRING WIDESPREAD
RAIN TO THE FORECAST AREA THROUGH THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...UPPER LOW JUST SOUTH OF WASHINGTON COUNTY THIS
MORNING WITH WIDESPREAD HEAVY RAIN JUST NORTH OF THE LOW IN
WASHINGTON AND IRON COUNTIES. ADDITIONAL RAIN BANDS ROTATING
AROUND THE LOW FURTHER EAST AND FURTHER NORTH. IT RAINED A LOT
YESTERDAY AND LAST NIGHT AND MANY MAINSTEM RIVERS ROSE
DRAMATICALLY...SEE THE DIRTY DEVIL...IN ADDITION TO THE WASHES AND
SLOTS THAT HAVE BEEN RUNNING FOR DAYS.
THIS LOW WILL DRIFT NORTH OVER THE NEXT FEW DAYS BUT MODELS SEEM
TO BE TRENDING TOWARDS EVEN SLOWER MOVEMENT SO IT IS LOOKING LIKE
RAIN COULD LINGER IN THE NORTH THROUGH SATURDAY...WILL WAIT FOR
OTHER 12Z RUNS FOR CONFIRMATION.
BEST THREAT FOR HEAVY RAIN IN THE NORTH LOOKING LIKE
THURSDAY/FRIDAY.
KICX IS REALLY STRUGGLING ON RAINFALL ESTIMATES OVER THE CAPITAL
REEF AREA WITH GAUGES SHOWING MUCH HIGHER RAINFALL THAN THE RADAR.
MULTIPLE FLASH FLOOD AND FLOOD WARNINGS IN EFFECT AS RAIN
CONTINUES TO FALL...COUNTIES AND PARKS ARE REPORTING MANY ROAD
CLOSURES...INCLUDING SOME PAVED ROADS.
&&
.AVIATION...SOUTH WINDS AT THE TERMINAL THIS MORNING ARE EXPECTED TO
BECOME NORTHWEST BETWEEN 1800 AND 2000 UTC. SHOWERS ARE EXPECTED TO
DEVELOP OVER THE AREA THIS AFTERNOON AND THERE IS A 30 PERCENT
CHANCE THAT CEILINGS WILL DROP BELOW 6000 FT IN SHOWERS THIS
AFTERNOON/EVENING. THERE IS ALSO A 10 PERCENT CHANCE OF
THUNDERSTORMS DIRECTLY IMPACTING THE TERMINAL BETWEEN 1800-0400 UTC.
WITH SHOWERS OVER THE AREA THERE IS A 40 PERCENT EXISTS THAT ERRATIC
OUTFLOW FROM PASSING SHOWERS WILL PERIODICALLY SWITCH THAT DIRECTION
THROUGH 04Z TONIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ010-012>014-016-019>021-517-518.
WY...NONE.
&&
PUBLIC...DUNN
FIRE WEATHER/AVIATION...GRAHAM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 11, 6:35 AM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 635 AM MDT WED SEP 11 2013 UTZ001>016-019>021-517-518-WYZ021-121200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 635 AM MDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. HEAVY RAIN IS LIKELY WITH SOME OF THE STORMS OVER ABOUT THE SOUTHEASTERN TWO THIRDS OF THE AREA AND THIS WILL CONTINUE TO GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA THROUGH THURSDAY ALONG WITH A THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING. SHOWERS WILL GRADUALLY TAPER OFF FROM THE SOUTHWEST FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 11, 7:02 AM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
702 AM MDT WED SEP 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM DEBRIS FLOW 7 W HIAWATHA 39.50N 111.16W
09/11/2013 EMERY UT UTILITY COMPANY
DEBRIS FLOW OUT OF POLE CANYON CROSSED SR 31 IN
HUNTINGTON CANYON AND CLOSED THE ROAD.
&&Local storm report, Sep 11, 8:25 AM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
825 AM MDT WED SEP 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM FLOOD CAPITOL REEF NP 38.28N 111.20W
09/11/2013 WAYNE UT PARK/FOREST SRVC
HIGHWAY 24 CLOSED DUE TO EROSION FROM FREMONT RIVER JUST
EAST OF VISITORS CENTER, AND ALSO BETWEEN CAINEVILLE AND
HANKSVILLE, ALSO HIGHWAY 95 CLOSED DUE TO FLOODING.
SCENIC DRIVE IN THE PARK HAS BEEN CLOSED FOR DAYS DUE TO
HIGH WATER. ALL STREAMS/SLOTS RUNNING. ANOTHER 1.86 IN
PAST 24H ENDING 8AM 9/11
&&
LDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:07 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 10, 9:28 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 12:14 AM MDT | Flash Flood Warning | SLC | Carbon, Emery | 5 hr |
| Sep 11, 5:45 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 8:38 AM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 11, 8:58 AM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 9:47 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 11:01 AM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 2:36 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 11, 2:46 PM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 3:04 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Sep 11, 3:11 PM MDT | Flash Flood Watch | SLC | 28 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.